Heavy Rain, Alachua
- When
- July 19, 5:53 PM EST to 6:25 PM EST
- Where
- Alachua County, 0.69 mi N of (Gnv)gainesville Arp
- Reported by
- ASOS
- Coordinates
- 29.690, -82.270
The Gainesville Regional Airport measured 2.34 inches of rainfall in 32 minutes.
Passing upper level trough energy combined with daytime instability and high moisture spawned heavy rainfall and strong wind gusts along sea breeze thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Passing upper level trough energy combined with daytime instability and high moisture spawned heavy rainfall and strong wind gusts along sea breeze thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 19, 2:06 PM EST, 3 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 306 PM EDT Wed Jul 19 2017 .NEAR TERM (Through Thursday)... Rest afternoon/tonight... A short wave moving across the far southeast zones and another one across southeast Ga and extreme Ne Fl will move southeast and help enhance storms during the course of the afternoon into the early eve. Storms will initiate along the seabreezes and move south across the inland areas generally west of I-95 and be across the inland areas of the far southern zones (Marion...Putnam...Alachua...Gilchrist) by early eve before fading out. Some storms may be strong... especially along boundary mergers...and produce hail in addition to strong and gusty winds...locally heavy rain in excess of 2 inches...and frequent lightning. Thursday...The mid/upper low across North Carolina will move south and be just offshore the southeast Ga coast by late afternoon. Slightly drier air will move into much of the area around around the upper low. However...the PW will still be around 1.90 across the far southern zones. In addition...mid level impulses and a cold pocket will rotate south around the low and be across the eastern half of the region during the afternoon which will coincide with daytime heating. Scattered storms will initiate along the seabreezes and move south across the inland areas during the course of the afternoon. Best coverage of storms will be across the far southern zones (inland Flagler and Marion). Given the added lift from the upper low and drier air aloft...some storms may be strong and produce hail in addition to strong and gusty winds...frequent lightning...heavy rain. .SHORT TERM /Thursday night through Friday night/... Cutoff low will move over NE FL and SE GA border by Thursday evening. This feature will slide to the southwest over the Big Bend region by daybreak Friday. There may some potentially strong convection east of 301 during the early evening. This convection should advect westward during the mid to late evening over I-75 corridor as embedded impulses swing between highway 301 and I-75 from north to south along the western periphery of the cutoff low. The convection over the Suwannee Valley should wane during the late evening as somewhat drier moves in with a northwest to northerly upper level flow is present across the area. However, closer to the center of the upper low, any storms that do form along the Atlantic seabreeze during the early evening near the GA /FL border but east of 301 could become strong to severe as 500mb temps drop to -8 to - 9C with damaging winds and possibly hail. On Friday the the large closed low will retrograde westward from the northern Big Bend region to over the FL panhandle with 5h temperatures warming to -4 to -6 across SE GA and with PWs decreasing to 1.5" where only isold convection is expected during the day. Deep moisture will remain across the southern tier zones, where scattered showers are anticipated Friday. .LONG TERM...(SATURDAY THROUGH TUESDAY)... The departing feature will move over Louisiana as a weak open low by end of the weekend and will not have any influence over our region through the long term. Surface high pressure stays strong across the Atlantic extending into South Florida, so we'll likely see more dominant Gulf seabreeze convection through the beginning of next week with a predominant southwest flow across the region. Have kept low end chance PoPs for now during the weekend, with chances increasing early next week particularly across SE GA as an eastern CONUS trof develops and then extends southward into Georgia as as PWATS increase near or above 2". && .AVIATION...Scattered mid to late afternoon storms expected and have VCTS at all terminals til around 23Z-00Z. Amendments may be needed for TSRA at some terminals especially Jax...Vqq... and Gnv. && .MARINE...Subtropical surface ridge axis will remain south of the area through early next week. A light southwesterly flow will become southeasterly each afternoon/evening due to the Atlantic sea breeze. Seas will generally remain in the 2 to 4 foot range with winds and seas below Small Craft Exercise Caution criteria. Rip Currents: Low risk through Thursday. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 94 73 94 / 20 30 20 30 SSI 77 89 77 90 / 10 20 10 20 JAX 73 92 75 92 / 10 30 10 20 SGJ 74 89 75 89 / 20 20 10 20 GNV 72 92 73 92 / 40 40 20 30 OCF 73 91 73 92 / 40 60 20 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && PP/SC/NM
Hazardous Weather Outlook National Weather Service Jacksonville FL 338 AM EDT Wed Jul 19 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-200900- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 338 AM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Scattered to numerous thunderstorms are expected to develop this afternoon and evening. Frequent lighting, heavy rainfall and localized flooding are the primary hazards. A few storms could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered showers and thunderstorms are expected each day...most numerous in the afternoon and evening. Strong storms are possible Friday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to self activate this afternoon if warnings are issued. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
Special Weather Statement National Weather Service Jacksonville FL 204 PM EDT WED JUL 19 2017 FLZ033-037-191845- St. Johns FL-Putnam FL- 204 PM EDT WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. JOHNS AND NORTHEASTERN PUTNAM COUNTIES UNTIL 245 PM EDT... At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near Picolata, or 10 miles north of Hastings, moving south at 5 mph. Nickel size hail, excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Elkton and Bakersville. LAT...LON 2991 8154 2993 8140 2975 8139 2978 8162 TIME...MOT...LOC 1804Z 002DEG 6KT 2987 8150 PETERSON
Special Weather Statement National Weather Service Jacksonville FL 406 PM EDT WED JUL 19 2017 FLZ037-038-192045- Putnam FL-Flagler FL- 406 PM EDT WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLAGLER AND EAST CENTRAL PUTNAM COUNTIES UNTIL 445 PM EDT... At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near San Mateo, or near Andalusia. This storm was nearly stationary. Wind gusts of 40 to 45 mph can be expected along with possible minor damage. Doppler radar has indicated weak rotation within this storm. Tornadoes may develop with little or no advanced warning. This storm will remain over mainly rural areas of west central Flagler and east central Putnam Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2961 8154 2960 8146 2951 8142 2952 8160 TIME...MOT...LOC 2005Z 006DEG 4KT 2956 8151 SHULER
Special Weather Statement
National Weather Service Jacksonville FL
546 PM EDT WED JUL 19 2017
FLZ036-192230-
Alachua FL-
546 PM EDT WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALACHUA COUNTY UNTIL
630 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Upland Pines, or near Worthington Spring. This storm was nearly
stationary.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
High Springs and La Crosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2986 8260 2987 8259 2988 8259 2992 8257
2993 8255 2992 8254 2995 8251 2993 8248
2984 8241 2981 8251 2984 8261
TIME...MOT...LOC 2146Z 358DEG 4KT 2992 8252
SHULERSpecial Weather Statement
National Weather Service Jacksonville FL
551 PM EDT WED JUL 19 2017
FLZ024-GAZ164-192230-
Inland Nassau FL-Charlton GA-
551 PM EDT WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU AND EAST
CENTRAL CHARLTON COUNTIES UNTIL 630 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilliard. This storm was nearly stationary.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Hilliard and Folkston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3061 8194 3062 8211 3080 8214 3083 8204
3081 8190
TIME...MOT...LOC 2151Z 180DEG 2KT 3070 8206
SHULERSpecial Weather Statement National Weather Service Jacksonville FL 619 PM EDT WED JUL 19 2017 FLZ040-192245- Marion FL- 619 PM EDT WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION COUNTY UNTIL 645 PM EDT... At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near Ocala Airport, or 8 miles northwest of Ocala. This storm was nearly stationary. Wind gusts of 40 to 50 mph can be expected along with possible minor wind damage. Locations impacted include... Ocala and Ocala Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2919 8237 2930 8227 2925 8210 2910 8219 TIME...MOT...LOC 2219Z 300DEG 3KT 2923 8225 SHULER
Special Weather Statement
National Weather Service Jacksonville FL
624 PM EDT WED JUL 19 2017
FLZ031-036-192300-
Alachua FL-Bradford FL-
624 PM EDT WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA AND
SOUTHEASTERN BRADFORD COUNTIES UNTIL 700 PM EDT...
At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sampson, or near Starke, moving south at 5 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Starke, Sampson, Waldo, Hampton and Brooker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2979 8232 2993 8233 3003 8205 2980 8205
2978 8215
TIME...MOT...LOC 2224Z 337DEG 10KT 2990 8220
SHULERThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
The Gainesville Regional Airport measured 2.34 inches of rainfall in 32 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707643.